----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

Is it advisable to take paracetamol for fever?

Wednesday, 26 August 2009
Answered by: Dr Chandra M Gulhati
Editor, MIMS, New Delhi
Google Buzz

Q. My 2 years old son weighs 17 kg and had fever 38.3 degree C. The doctor diagnosed him with enlarged tonsils and prescribed the following medicines for 5 days: Cefrin 250 mg (Cephalexin Monohydrate) – 5 ml every 6 hrs, paracetamol 250 mg/5 ml –5 ml – 8 ml every 4 hrs and Brufen (ibuprofen) 100 mg / 5ml – 8 ml every 6 hours. When we asked the doctor why he has prescribed such a heavy dose of paracetamol and Brufen, he said that it is as per the weight of the child. Also he suggested to continue paracetamol and Brufen for 5 days even if there was no fever. Is it advisable to give these doses of paracetemol and Brufen? Please advise.

A.  You have given the age of the patient as 2 (two) years and weight of 17 kg. For fever at 38.3 degree C, only paracetamol should be more than adequate that too as and when required i.e. if the temperature goes above 38 degree. There is no need to give paracetamol every 4 hours (which actually means 6 times a day). One should use the normal paediatric suspension (Calpol) that contains 125 mg, per ml (and never double strength suspension that contains 250 mg, per 5 ml so as to avoid overdose). The dose of paracetamol for a two year old should be 8 ml of low-dose suspension as and when required. Generally 2-3 times a day is adequate. No need to give ibuprofen in addition to paracetamol. Such a combination in such a high dose may have adverse effect on the liver.

A.  You have given the age of the patient as 2 (two) years and weight of 17 kg. For fever at 38.3 degree C, only paracetamol should be more than adequate that too as and when required i.e. if the temperature goes above 38 degree. There is no need to give paracetamol every 4 hours (which actually means 6 times a day). One should use the normal paediatric suspension (Calpol) that contains 125 mg, per ml (and never double strength suspension that contains 250 mg, per 5 ml so as to avoid overdose). The dose of paracetamol for a two year old should be 8 ml of low-dose suspension as and when required. Generally 2-3 times a day is adequate. No need to give ibuprofen in addition to paracetamol. Such a combination in such a high dose may have adverse effect on the liver.

Comments: Read | Post
More from this section
More »
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
 
Read Comments
Posted by : bhagavan, on Wednesday, August 26, 2009
PARACETAMOL (CROCIN / CALPOL etc) is a powerful antipyretic (anti-fever) and a mild analgesic (pain reliever). It is not a fever preventing or pain preventing medicine. So, it should be used as and when required. There is nothing like a 'course' to this medicine as in case of antibiotics, steroids etc Over use whether on self medication or on preion may mask real problem to which the symptoms are heading. Lets remember that fever and pain are God's gift to man to forewarn him on any possible forthcoming danger. Paracetamol 500MG per tablet / 125MG per 5 ml / 250MG per 5ml are the only rational formulations. Normal dosage is one tab / 5 ml 3 - 4 times a day depending on age, as the case may be. Strength and dosage frequency normally remains the same irrespective of intensity More the fever / pain more the tab / syrup is incorrect All health workers including doctors should know: MASKING SUCH SIGNAL IS HIGHLY UNSAFE. Thank you Bhagavan P S A Pharmacist Over use
 
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------